New Jersey, 2007Lightning Strike in New Jersey, September 8, 2007
September 8, 2007 · NWS PHI · 1 event in 1 county or zone
An approaching cold front helped trigger some isolated thunderstorms across northwest New Jersey.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching cold front helped trigger some isolated thunderstorms across northwest New Jersey.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 8, 1:44 PM EST, 3 hours 51 minutes earlier.
Area forecast discussion, Sep 8, 1:44 PM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
244 PM EDT SAT SEP 8 2007
.SYNOPSIS...
SUBTROPICAL STORM GABRIELLE WAS CENTERED WELL OFF THE SOUTHEAST
COAST. GABRIELLE IS EXPECTED TO MOVE NORTHWEST AND THEN NORTH TO
NEAR THE NORTH CAROLINA COAST BEFORE HEADING NORTHEAST AND OUT TO
SEA SUNDAY NIGHT AND MONDAY. MEANWHILE, A COLD FRONT EXTENDING
FROM WESTERN NEW YORK STATE TO NORTHERN OHIO WILL DRIFT SLOWLY TO
THE EAST AND DISSIPATE THROUGH SUNDAY. ANOTHER COLD FRONT IS FORECAST
TO MOVE SOUTHEAST FROM CANADA AND CROSS THE AREA MONDAY NIGHT OR TUESDAY.
YET ANOTHER COLD FRONT IS EXPECTED TO MOVE IN FROM THE NORTHWEST
FRIDAY NIGHT AND THEN OFF THE COAST NEXT SATURDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
THE COLD FRONT TO THE NORTHWEST WILL DRIFT SLOWLY TO THE EAST
OVERNIGHT. SCATTERED CONVECTION, LOCATED WITHIN THE BAROCLINIC
ZONE ASSOCIATED WITH THE FRONT SHOULD ONLY AFFECT THE NORTHERN AND
WESTERN PARTS OF THE AREA. THIS IS BECAUSE THE FLOW ALOFT IS WEAK,
THEREBY SLOWLY ANY PUSH OF THE FRONT TO THE EAST. GUIDANCE MINS
ARE SIMILAR WITH LOWS IN THE 60S.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
CONFIDENCE FOR TIMING PCPN DURING THIS PERIOD IS NOT HIGH. MODELS
DISSAGREE WITH THE POTENTIAL FOR FRONTAL PCPN AND THE POSITION OF
THE UPPER SHORT WAVES. I GENERALLY USED THE GFS 1000-850 THICKNESS
FOR LOCATING THE COLD FRONT THE COMES INTO THE AREA MONDAY NIGHT.
THIS MEANS, THAT THE BEST CHANCES FOR SHOWERS OR TSTMS HOLDS OFF
UNTIL MONDAY NIGHT. HOWEVER, THERE IS ENOUGH OF A CHC FOR
CONVECTIONS LATE SUNDAY NORTHWEST AND OVER THE ENTIRE REGION
SUNDAY NIGHT AS A SHROT WAVE IS FCST TO MOVE THROUGH ALOFT.
ALSO, THE TRACK OF GABRIELLE SHOULD KEEP THE PCPN ASSOCIATED WITH
HER, WELL TO THE SOUTH AND EAST. EVEN SO, NARROW BANDS OF SHOWERS
COULD FROM TO THE NORTH OF GABRIELLE AND AFFECT SOUTHERN DELAWARE
AND THE NEARBY COASTAL WATERS LATE SUNDAY. IF THESE SHOWERS DO
REACH SOUTHERN DELAWARE, NO SIGNIFICANT WINDS OR HEAVY RAINS ARE
EXPECTED FROM THEM.
IN GENERAL, A BLEND OF MAV/MET TEMPS WERE USED.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
MODELS SHOW A COLD FRONT REACHING THE PHILA METROPOLITAN AREA
TUESDAY MORNING AND THEN STALLING BEFORE AGAIN MOVING SOUTH AND
EAST OF THE AREA LATE IN THE DAY. THIS MEANS THERE WILL CONTINUE
TO BE THE CHC FOR SHOWERS OR TSTMS UNTIL THE DRIER COOLER AIR
MOVES IN FROM THE NW. THE 12Z GFS EVEN SHOWS A 2ND UPPER TROUGH
AND SHORT WAVE COMING IN WELL BEHIND THE FRONT. THEN TUESDAY
NIGHT, COOL, DRY AIR SHOULD ARRIVE FROM THE NW ENDING THE THREAT
OF PCPN BY LATE TUESDAY NIGHT. WEDNESDAY AND THURSDAY LOOK DRY AS
WEAK HIGH PRESSURE BUILDS IN BEHIND THE FRONT. THEN ANOTHER COLD
FRONT COMING DOWN FROM THE NW COULD CAUSE SHOWERS OR TSTMS FRIDAY
INTO SATURDAY.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
MAINLY VFR CONDITIONS ARE EXPECTED AT THE TAFS SITES TONIGHT AND
SUNDAY. THE ONLY THING THAT MAY BRING CONDITIONS LOWER WOULD BE THE
POSSIBILITY OF SOME MVFR FOG LATER TONIGHT ACROSS KABE, KRDG OR
KMIV. THE GFS MOS GUIDANCE HINTS AT THIS AND SINCE THE NIGHTS ARE
LONGER NOW AND THERE IS MODEST AMOUNTS OF MOISTURE IN THE AIR, SOME
LIGHT BR SOUNDS GOOD. THE WRF SOUNDINGS ARE HINTING AT SOME LOW
CLOUDS AGAIN TONIGHT, BUT THIS SIGNAL HAS SHOWN UP THE PAST FEW
NIGHTS, WITH LITTLE TO SHOW FOR IT ONCE THE SUN COMES UP. I WILL
HOLD ON THE LOW CLOUDS FOR NOW. THE LOW LEVEL FLOW IS MORE FROM THE
S THAN SE, WHICH SEEMS LESS FAVORABLE FOR ANY LOW CLOUDS. A FEW
SHOWERS ARE POSSIBLE THIS EVENING OVER KRDG AND KABE WITH THE
APPROACHING FRONT, I HAVE VCSH(ED) THE EVENING PERIOD TO COVER THAT
POSSIBILITY.
EXTENDED, A PERIOD OF LOWER VSBYS AND CLOUDS POSSIBLE MONDAY
AFTERNOON AND EVENING WITH THE COMBINATION OF TROPICAL MOISTURE AND
A STALLED FRONT ACROSS THE REGION. MORE SHOWERS POSSIBLE WED
AFTERNOON THROUGH EARLY THURSDAY.
&&
.MARINE...
THE SW TO S FLOW AROUND THE HIGH OFF THE COAST WILL CONTINUE TONIGHT
AND EARLY SUNDAY. SUB-TROPICAL GABRIELLE WILL APPROACH THE OUTER
BANKS OF NC SUNDAY MORNING AND THEN RECURVE SHARPLY OFF TO THE NE
LATER SUNDAY. IT WILL THEN ACCELERATE QUICKLY INTO THE OFFSHORE
WATERS WELL TO OUR E. ITS INFLUENCE OVER OUR AREA MAY BE MINIMAL
THROUGH AS THE STRONGEST WIND FIELD WILL REMAIN AWAY FROM OUR
WATERS. THE STROMS HAS NOT STRENGTHENED ENOUGH YET TO PRODUCE ANY
SIGNIFICANT SWELLS OR WAVE ACTION YET. ITS POSSIBLE THAT LATER
SUNDAY OR EARLY MONDAY MAY HAVE SOME MINIMAL SCA CONDITIONS. I WILL
NOT RAISE A FLAG WITH MY PM PACAKGE THOUGH.
&&
.TIDES...
TIDAL DEPARTURES IN THE CHESAPEAKE BAY HAVE DECREASED TODAY (AS
COMPARED TO LAST NIGHT). THE EFFECTS WITH SUB-TS GABRIELLE WILL BE
MINIMAL AS IT WILL ONLY AFFECT THE REGION FOR A SHORT TIME. EVEN
WITH THE NEW MOON APPROACHING, IT SOES NOT LOOK LIKE ANY TIDAL
ISSUES WILL BE AFFECTING OUR AREA. WE WILL CONTINUE TO MONITOR
HOWEVER.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...RNS
NEAR TERM...RNS
SHORT TERM...RNS
LONG TERM...RNS
AVIATION...PO
MARINE...PO
TIDES...PO
Hazardous weather outlook, Sep 8, 4:00 AM EST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
500 AM EDT SAT SEP 8 2007
DEZ001-MDZ008-NJZ001-007>010-012-015>019-PAZ054-055-060>062-067>071-
091000-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CARBON-MONROE-
BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
500 AM EDT SAT SEP 8 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN PENNSYLVANIA
AND NEW JERSEY, NORTHERN DELAWARE AND EXTREME NORTHEASTERN MARYLAND.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ002>004-MDZ012-015-019-020-NJZ013-014-020>027-091000-
KENT DE-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
500 AM EDT SAT SEP 8 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND SOUTHERN
NEW JERSEY, CENTRAL AND SOUTHERN DELAWARE AND PARTS OF NORTHEASTERN
MARYLAND.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PLEASE REFER TO THE LATEST PUBLIC STATEMENTS FROM THE NATIONAL
HURRICANE CENTER REGARDING SUBTROPICAL STORM GABRIELLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-091000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
500 AM EDT SAT SEP 8 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS OF NEW
JERSEY AND DELAWARE AND FOR DELAWARE BAY.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PLEASE REFER TO THE LATEST PUBLIC STATEMENTS FROM THE NATIONAL
HURRICANE CENTER REGARDING SUBTROPICAL STORM GABRIELLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 8, 2:54 PM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
354 PM EDT SAT SEP 8 2007
PAZ054-055-082100-
CARBON-MONROE-
354 PM EDT SAT SEP 8 2007
...A STRONG THUNDERSTORM WILL AFFECT CARBON AND MONROE COUNTIES...
AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTH OF WILKES-BARRE...MOVING NORTHEAST
AT 20 MPH. THE THUNDERSTORM WILL BE NEAR WHITE HAVEN...EAST SIDE
AROUND 400 PM...BLAKESLEE...LAKE HARMONY AROUND 415 PM...LONG POND
AROUND 430 PM...TOBYHANNA...POCONO PINES AROUND 445 PM...MOUNTAINHOME
AND CANADENSIS AROUND 500 PM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.
EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THIS STORM.
ADDITIONAL THUNDERSTORMS WERE DEVELOPING IN CENTRAL PENNSYLVANIA AND
THESE COULD ALSO AFFECT CARBON AND MONROE COUNTIES.
REMEMBER...IS THUNDERSTORMS APPROACH, SEEK SHELTER IMMEDIATELY.
RNS
Special weather statement, Sep 8, 3:51 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
451 PM EDT SAT SEP 8 2007
PAZ054-055-082200-
CARBON-MONROE-
451 PM EDT SAT SEP 8 2007
...A STRONG THUNDERSTORM WILL AFFECT CARBON AND MONROE COUNTIES...
AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 24 MILES SOUTH OF WILKES-BARRE...MOVING NORTHEAST
AT 20 MPH. THE THUNDERSTORM WILL BE NEAR BEAVER MEADOWS...
NESQUEHONING AROUND 500 PM...WEATHERLY...JIM THORPE AROUND 515 PM...
CHRISTMANS...WHITE HAVEN AROUND 530 PM...LAKE HARMONY AND
ALBRIGHTSVILLE AROUND 545 PM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
ALSO, A FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN CARBON
COUNTY UNTIL 730 PM.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.
RNS
Lightning, Morris
- When
- September 8, 5:35 PM EST
- Where
- Morris County, Mt Arlington
- Injuries
- 2 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 40.930, -74.630
A father and his daughter were struck and injured by lightning while boating on Lake Hopatcong near Brady Bridge. They were heading for shelter when the father was struck on the top of his head. Burn marks were found. He was in critical, but stable condition. His 8-year-old daughter was struck while hiding under the driver's console. Her injuries were not as serious. The thunderstorm was not a prolific cloud-to-ground lightning producer, there were only 6 recorded cloud-to-ground or cloud-to-water strikes in and around Lake Hopatcong.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in New Jersey, September 8, 20071 death · 1 event
- Damaging Winds and Lightning Strikes in Massachusetts, September 8, 2007$153,000 · 50 kt wind · 11 events
- Flash Flooding in Oklahoma, September 8, 2007$55,000 · 5 events
- Flash Flood and Damaging Wind in Ohio, September 8, 2007$50,000 · 50 kt wind · 2 events
- Damaging Wind and Lightning Strike in New Hampshire, September 8, 2007$40,000 · 50 kt wind · 2 events
- Flash Flooding and Lightning Strike in Arkansas, September 8 to 9, 2007$23,000 · 10 events
- Damaging Winds in Ohio, September 8, 2007$18,000 · 50 kt wind · 2 events
- Flash Flooding in Missouri, September 8, 2007$7,000 · 13 events
- Flash Flooding in Missouri, September 8 to 9, 2007$5,000 · 4 events
- Damaging Winds in New York, September 8, 200750 kt wind · 4 events
- Damaging Winds in Connecticut, September 8, 200750 kt wind · 3 events
- Waterspouts in South Atlantic Coastal Waters, September 8, 20072 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60614.